Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Taking paracentesis while suffering cirrhosis with low platelet cont cont, what do you advise?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 1679 Questions
I have cirrhosis. I have been told it is moderate to severe. I have the common conditions that go with it. Very low platelet count. (numerous esophageal bandings) I am not a new-comer to this affliction. These are the things that have been pounded into my head: three bowel movements daily, Lactulose, No salt, Diuretics, Vitamin K and Potassium. A doctor at our local hospital did a banding on me 2 days ago, and took away all my meds. I am now facing a paracentesis. What the HELL was he thinking?
Posted Mon, 27 Jan 2014 in Liver and Gall Bladder
Answered by Dr. Ratnakar Kini 54 minutes later
Brief Answer: Need more information to give a complete answer. Detailed Answer: Hi, Thanks for posting in healthcare magic. I am Dr.Ratnakar Kini and I am pleased to assist you. May I know what your question is? I would also like to know about the following. 1. Is your cirrhosis alcohol related or due to any other cause? 2. What is your serum creatinine level? Kindly get back to me with these information and I would give my opinion. Regards, Dr.Ratnakar Kini
Above answer was peer-reviewed by
Follow-up: Taking paracentesis while suffering cirrhosis with low platelet cont cont, what do you advise? 50 minutes later
Alcoholic. Sober 7+ years. Creatinine SerPI QN (mg/dL) was 0.82 on 12/03/2013. My question is why did the doctor who did my recent esophageal banding (2) stop all my medications? The lack of Aldactone, Lasix, Lactulose, has really made me sick. I fear my amonia will increase. It makes no sense to me. He also stopped my Vitamin K which I was taking for a low platelet count. Should I go back to previous medications until I see my specialist?
Answered by Dr. Ratnakar Kini 37 hours later
Brief Answer: Detailed answer given below Detailed Answer: Hi, Unless there is a complication of cirrhosis like encephalopathy or a hepatorenal syndrome, there is no need to stop this. Having said that, I would like to add that aldactone and lasix are diuretics and they should be taken only if there is leg swelling and ascites. And of course , salt restricted diet should be taken. If there is no ascites or leg swelling, there is no need to take these diuretics. Similarly lactulose is taken to aid good bowel movements. Because constipation can lead to encephalopathy. If your bowel movements are good, you need not take lactulose. But you have portal hypertension. You need to take beta blocker medication. You have not mentioned about that. Discuss with your doctor about it. Vitamin K is not needed for you. I hope that answers your question. Let me know if I can assist you further. Regards, Dr.Ratnakar Kini
Above answer was peer-reviewed by
Follow-up: Taking paracentesis while suffering cirrhosis with low platelet cont cont, what do you advise? 7 hours later
I do have the abdominal swelling very badly. Legs also. I am aware the diuretics cause mineral depletion, hence the Potassium. I eat well and limit salt to under 2000 mg daily. The Vitamin K was given because my blood could not clot. Lactulose is needed in my case. I know the bowel movements are the only way now that my body can rid itself of toxins. Without it, my amonia level becomes very high and I am kind of well, nuts. I realize that my situation is probably not good to be in this kind of forum because I am so sick, but I am amazed at the differences in doctors' thoughts. It just goes to show that the body is still somewhat of a mystery to all of us. My blood pressure is now and has always been very low. I appreciate your answer, but realize I am too sick to expect help in this forum. You know what would have helped more than anything else? If the doctor had only TALKED to me.
Answered by Dr. Ratnakar Kini 11 hours later
Brief Answer: Answer given below Detailed Answer: Hi, Yes, you need to talk to your doctor about taking diuretics and other medications again. Regards, Dr.Ratnakar Kini
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor